MAUDE Adverse Event Report: EXACTECH, INC. TRULIANT PIN PULLER SYRINGE STYLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

EXACTECH, INC. TRULIANT PIN PULLER SYRINGE STYLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number TRULIANT PIN PULLER SYRINGE STYLE
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional information, including the product investigation, will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported, the newly designed truliant tibia-headed pin pullers are finicky when inserting and removing the headed pins for the tibia trail tray.When using the pin puller to push the pin into the trial tray to secure it to the bone the prongs that expanded and retract to grab the pin get caught or stuck within the tibia trail tray hole.The prongs do not expand open far enough to let go of the pin before the prongs hit the tibia trial tray hole wall.It then does not allow the surgeon to leave the pin in.The surgeon has to remove the pin or back the pinout to be able to release the pin fully and then a tamp of some sort is needed to tamp the pin in the rest of the way.The pin puller will also not work to remove the pin once it is seated all the way down.The prongs do not open up wide enough to get around the pin within the tibia trial hole.This causes the surgeon to struggle and adds extra time to the procedure.Videos were taken in surgery and sent to the product specialists and engineers.Patient was last known to be in stable condition following the event.The product is not available for evaluation due to product is needed for surgical use until another solution is sent out.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections g3, g7, h2, h3 and h6 have been updated accordingly.(h3) the evaluation noted that according to the manufacturer investigation, the device history records of the subject devices were reviewed, and no issues were observed.A design review showed that the breakage area of the component is relatively thin which does not offer great safety margin when the instrument is subject to off-axis loading.Although the evaluation couldn¿t confirm user misuse, off-axis loading which can be generated by the user applying a bending moment to the device during pin driving/pulling could contribute to the breakage.The most likely root cause associated with the reported event are the breakage area of the component being relatively thin which does not offer great safety margin when the instrument is subject to off-axis loading and/or off-axis loading when the user applies a bending moment to the device during pin driving/pulling.As a correct action, manufacturer have update design to improve strength of breakage area and update operative technique to instruct users to avoid using the instrument off-axis.A risk assessment has been initiated to escalate this issue.

Brand Name
TRULIANT PIN PULLER SYRINGE STYLE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
MDR Report Key11761295
Report Number1038671-2021-00208
Device Sequence Number4503424
Product Code LXH
UDI-Device Identifier10885862585882
UDI-Public10885862585882
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTRULIANT PIN PULLER SYRINGE STYLE
Device Catalogue Number02-029-90-4100
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2021
Supplement Date Received by Manufacturer05/28/2021
Initial Report FDA Received Date05/03/2021
Supplement Report FDA Received Date06/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1